Michigan, 2017

Ice Storm and Winter Weather in Michigan, April 26 to 27, 2017

April 26 to 27, 2017 · NWS MQT · 9 events in 9 counties and zones

A pair of low pressure systems moving along a stalled out frontal boundary produced moderate to heavy freezing rain over portions of Upper Michigan from the 26th into the 27th.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A pair of low pressure systems moving along a stalled out frontal boundary produced moderate to heavy freezing rain over portions of Upper Michigan from the 26th into the 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 26, 12:34 AM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Apr 26, 12:34 AM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
134 AM EDT Wed Apr 26 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 400 PM EDT TUE APR 25 2017

WV imagery and RAP analysis indicated sw mid/upper level flow from
the srn plains to the nrn Great Lakes ahead of a trough from the
cntrl into the srn Rockies. The first of several shortwave troughs
lifting to the northeast supported a band of showers over srn MN
into sw WI. another upstream shrtwv was moving through KS. At the
surface, se winds prevailed across the cwa ahead of the a
trough/front from wrn Lake superior to the sw to low pressure ove
OK.

Tonight, expect sct shra to move into mainly the wrn half of Upper
Michigan this evening, per satellite/radar trends and short range
models. However, rain will become more widespread and heavier
overnight over the west as the KS shrtwv moves toward the area and
moisture transport and 300k-305k isentropic lift increases. 850 mb
dewpoints to around 10C and PWAT values to near 1.4 inches will
support moderate to locally heavy rain with QPF into the 0.50-0.75
inch range.

Wednesday, heavier rain will linger into the morning with additional
moderate to heavy amounts until mid level drying moves in during the
afternoon as the sfc low lifts into the area. Although the pcpn
coverage/intensity may diminish, higher POPs will continue with
sct/nmrs showers. There may be enough elevated instability over the
s and se in the afternoon for potential over isold tsra. Otherwise,
temps will climb into the upper 50s and lower 60s over the se 2/3
but remain around 40 over the west behind the slowly advancing front.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 342 PM EDT TUE APR 25 2017

Main concerns in the long term will be light wintry mix Wednesday
night into Thursday along with increased river levels through
Thursday night.

Wednesday night through Thursday night: Low pressure sliding through
the Upper Great Lakes region is expected to slide directly across
the central U.P. Wednesday night to near James Bay Thursday night.
At the same time, a close 500mb low is progged to slide across the
Northern Plains into the western part of the CWA. The better chances
for precipitation will occur Wednesday night and again during the
day Thursday into Thursday night as 1000-500mb RH is in place and
deep layer forcing is maximized through that layer. There will be a
gradual diminishing trend from the southwest Thursday evening into
the overnight hours. Overall, the precipiation should remain in the
form of rain across most of the U.P.; however, as the upper level
low drops into the far western CWA, colder air will allow the
precipitation to transition to a mix of rain, freezing rain, sleet
and snow especially Wednesday night. Ice and snow accumulations are
expected to be limited and generally confined to elevated surfaces
and grassy surfaces. The accumulation will largely be limited due to
the warmer surfaces, as temperatures have generally been above
normal over the past few days. Otherwise, rainfall totals are
expected to be between a half an inch and three-quraters of an inch
through this time period, with the heaviest totals expected over the
east. This additional rainfall along with the expected rainfall
through Wednesday will keep river levels elevated through this time
period, as previous shift mentioned at least minor flooding is not
out of the question through Thursday night.

Friday through Saturday: A surface ridge and drier air is expected
to build into the area during this time period allowing skies to
become partly cloudy with only minor chances for rain and snow
showers. Temperatures are expected to be slightly below normal
through this time period.

Saturday night through the extended: Low pressure is expected to
develop over the Southern Plains late Saturday night and slide
through the Upper Great Lakes Sunday into early next week. Models
are in generall agreement; however, there are some timing and
placement differences in the solutions. The GFS/Canadian have
similar tracks and timing; however, the GFS is deeper with the
surface low and upper level low. These models each have the low
moving out of the area Tuesday afternoon. The previous run of the EC
was much faster with the low having the system out of the area by
Monday afternoon; however, the 12Z run has the timeing similar to
the GFS/Canadian. The EC is continues to trend farther west with the
system. If the GFS/Canadian are correct there could be accumulating
snowfall across the west half of the U.P.; however, if the EC
solution is correct, then most areas may end up seeing mainly  rain.
this will definitely need to be watched in later forecast packages,
at this point will stick with a consensus of the models bringing
widespread precipiation to the area.
&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 133 AM EDT WED APR 26 2017

A sfc trof drifting se and then stalling over Upper MI will result
in poor conditions at KIWD/KCMX/KSAW thru this fcst period under
periods of showers and considerable low-level moisture in the vcnty
of the trof. All terminals will be down to LIFR before daybreak.
While there may be some periods of IFR, expect LIFR conditions to
prevail thru this evening. Enough shallow cold air may filter into
far western Upper MI for a change to -fzra at KIWD very early this
morning and once again this evening. &&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 400 PM EDT TUE APR 25 2017

Northeast gales will being over west and central Lake Superior this
evening and continue through Wed evening. By late Wednesday night
into Thursday morning winds will begin to subside to 20 to 30 knots
as winds become northerly. Late Thursday through Friday, winds will
further decrease to 10 to 20 knots as winds become westerly. Winds
of 10 to 20 knots are expected through the weekend and into early
next week.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
  Gale Warning until 11 PM EDT /10 PM CDT/ this evening for LSZ162.

  Gale Warning until 3 AM EDT Thursday for LSZ264.

  Gale Warning until 2 AM EDT Thursday for LSZ263.

Lake Michigan...
None.
&&

SHORT TERM...JLB
LONG TERM...KEC
AVIATION...Rolfson
MARINE...JLB
Hazardous weather outlook, Apr 25, 3:44 PM EST, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
444 PM EDT Tue Apr 25 2017

MIZ001>004-009-010-084-261200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Gogebic-Iron-
Southern Houghton-
444 PM EDT Tue Apr 25 2017 /344 PM CDT Tue Apr 25 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Wave heights will build as high as 8 to 12 feet late tonight
along the western shoreline of the Keweenaw and areas to the
southwest. This may lead to minor beach erosion.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

If surface temperatures become cold enough, freezing rain with
some ice accumulation would be likely over far western Upper
Michigan Wednesday evening into Thursday morning as a low
pressure system tracks across the Upper Great Lakes. If enough
cold air moves in on Thursday, the mixed precipitation could
change to snow into Thursday evening. The greatest chances for
snow accumulation would be over far western Upper Michigan.

Due to the wet conditions over the last couple weeks, if heavy
rain occurs Wednesday into Thursday there will be elevated stream
and river levels. Heavy rain will also result in ponding of water
on roads and in other low-lying and poor drainage areas. Be aware
of standing water on roads, especially at night.

Wave heights as high as 8 to 12 feet late tonight along the western
shoreline of the Keweenaw and areas to the southwest may lead to
minor beach erosion Wednesday and Wednesday evening.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ005>007-011>014-085-261200-
Marquette-Alger-Luce-Dickinson-Menominee-Delta-
Southern Schoolcraft-Northern Schoolcraft-
444 PM EDT Tue Apr 25 2017 /344 PM CDT Tue Apr 25 2017/

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Due to the wet conditions over the last couple weeks, if heavy
rain occurs Wednesday into Thursday there will be elevated stream
and river levels. Heavy rain will also result in ponding of water
on roads and in other low-lying and poor drainage areas. Be aware
of standing water on roads, especially at night.

Thunderstorms are possible south central and east Wednesday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-261200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
444 PM EDT Tue Apr 25 2017 /344 PM CDT Tue Apr 25 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Northeast gales of 35 to 40 knots will develop tonight on western
and north central Lake Superior. See the latest Lake Superior
marine forecast or marine weather message for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Northeast gales of 35 to 40 knots will continue into Wednesday
evening over western and north central Lake Superior. See the
latest Lake Superior marine forecast or marine weather message
for details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-261200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
444 PM EDT Tue Apr 25 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Wednesday afternoon through Wednesday
evening.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

KEC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 3 ice storm. Local standard time, as filed.

Ice Storm, Ontonagon

When
April 26, 2:00 AM EST to April 27, 3:00 PM EST
Where
Ontonagon forecast zone
Property damage
$100,000
Reported by
Park/Forest Service
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Officials at the Porcupine Mountains State Park reported that higher elevations of the park received over an inch of ice accumulation from freezing rain which was then covered by 2-4 inches of wet snow. The combination of the ice and snow toppled thousands of large trees which caused extensive damage to 35-50 miles of hiking trails within the park.

Light to moderate accumulations of ice and snow were reported at lower elevations which led to minor tree damage and slippery conditions on area roads and sidewalks.

Ice Storm, Gogebic

When
April 26, 1:00 AM CST to April 27, 2:00 PM CST
Where
Gogebic forecast zone
Property damage
$100,000
Reported by
Social Media
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

There were several public reports of moderate to heavy ice accumulation from freezing rain over the higher terrain around Bessemer and Wakefield. The coating of ice caused treacherous road conditions and extensive tree damage over the higher elevations of the county, mainly north of Bessemer and Wakefield.

Ice Storm, Keweenaw

When
April 26, 8:00 PM EST to April 27, 11:59 PM EST
Where
Keweenaw forecast zone
Property damage
$100,000
Reported by
Department of Highways
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

The Keweenaw County Road Commission estimated between half an inch to an inch of ice accumulation from freezing rain starting from the evening of the 26th and continuing |through the 27th. The ice damaged large trees and coated roads and power lines. Schools were closed throughout the county on the 27th.

Winter Weather, Northern Houghton

When
April 26, 8:00 PM EST to April 27, 11:59 PM EST
Where
Northern Houghton forecast zone
Property damage
$50,000
Reported by
Social Media
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

There were public reports of one quarter to one half inch of ice accumulation from freezing rain over portions of northern Houghton County from the evening of the 26th through the 27th. The icing caused some tree damage over higher elevations and coated roads making travel very hazardous. Many Houghton County area schools were closed on the 27th due to the icy roads.

Winter Weather, Southern Houghton

When
April 26, 8:00 PM EST to April 27, 11:59 PM EST
Where
Southern Houghton forecast zone
Reported by
Mesonet
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Intermittent light freezing rain from the evening of the 26th through the 27th coated trees and other surfaces with a light glaze of ice. Side roads were reported to be slippery.

Winter Weather, Marquette

When
April 27, 2:00 AM EST to 2:00 PM EST
Where
Marquette forecast zone
Reported by
COOP Observer
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Observers throughout the county reported a light glaze of ice on trees, cars and sidewalks on the 27th.

Winter Weather, Baraga

When
April 27, 2:00 AM EST to 12:00 PM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

The observer at Three Lakes measured between 0.1 and 0.2 of an inch of ice accumulation from freezing rain. Roads and sidewalks were reported to be very slippery.

Winter Weather, Alger

When
April 27, 2:00 AM EST to 9:00 AM EST
Where
Alger forecast zone
Reported by
Public
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

There were public reports of light icing on trees in Kiva and Eben Junction from light freezing rain.

Winter Weather, Iron

When
April 27, 1:00 AM CST to 12:00 PM CST
Where
Iron forecast zone
Reported by
Social Media
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

The spotter near Peavy Falls Dam observed a glaze of ice on trees and the ground.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696218, 696511, 696510, 696512, 696513, 696514, 696515, 696516, 696517.